Stop the nukes! No, not nuclear weapons. Well, yes, those too, but today I’m writing about the increase in reports I’m seeing from the AIDS drug medical literature calling for an end to the use of nucleoside(tide) reverse transcriptase inhibitors (NRTIs), not-so-ironically referred to as “nukes”. As I have written previously, there have been rumblings from clinicians and researchers in the medical literature since at least 2010 to get rid of the NRTI class of antiretroviral drugs entirely from treatment guidelines.
Now comes the series, World AIDS Day 2013 – Invited Articles for AIDS Research in Therapy, an open access, peer-reviewed journal. There are a couple of articles in particular that reinforce the importance of eliminating the most toxic and hazardous classes of antiretroviral drugs. Unfortunately, it is unlikely that this change will occur at anything comparable to the speed with which AZT and other poison pills were “fast-tracked” to market more than 25 years ago.
The first article of note, Metabolic syndrome in HIV-infected individuals: underlying mechanisms and epidemiological aspects, belies the meme that HIV-positive patients can live long and “near normal” lives, provided they comply with the current guidelines for multiple drug cocktails. The authors note in their abstract (citations in the originals):
Metabolic complications and abnormal fat distribution were frequently observed after a few years of antiretroviral therapy and, as the array of antiretroviral drugs became broader, long term metabolic alterations are becoming far more common worldwide. Nevertheless, the risk of not being on HAART is overwhelmingly greater than the metabolic adverse events in terms of morbidity and mortality events. HIV/HAART-induced metabolic unbalances overlap in some extent the components of Metabolic Syndrome (MetS) and its high rates in the HIV population place infected individuals in an elevated CVD risk category. MetS can explain at least in part the emergence of CVD as the major morbidity and mortality conditions in the HIV population.
The article does the usual tap dance around what might actually be causing these metabolic disturbances, on one hand insisting the drugs prolong life and are better than the alternative, while admitting they really do not have a clue about how “HIV” can do so much systemic damage.
However, the key inflammatory molecules involved in atheroma and DM in HIV individuals on HAART are poorly understood.
It would be nice if someone with the necessary access to all peer reviewed articles on HIV and AIDS could do a search for terms like “poorly understood.”
In the section on HAART, the authors resort to more AIDSpeak (emphasis added):
HAART therapy has both positive and deleterious effects on cardiovascular risk. Cumulative evidence has pointed to the relation between different metabolic disorders and HAART use, including insulin resistance, hyperlipidaemia, and lipodystrophy, even though it remains controversial whether these effects can be directly ascribed to antiretroviral drugs. Antiretroviral-driven suppression of HIV replication seem to act as double-edged sword since it can reduce and also increase HIV-related cardiovascular risk through its toxicity.
What does one call something that both reduces and increases cardiovascular risk? Such language in a scientific paper is unsettling, if not ridiculous. Still, once they have produced the gobbledegook required to pass the censors of peer review, the authors hone in on more specific—and damning—evidence about the NRTI and NNRTI classes of AIDS drugs:
HAART toxicity depends on the antiretroviral drug used and may include adverse lipoprotein changes, insulin resistance, inflammation, platelet dysfunction, and vascular injury. Studies performed in vitro have demonstrated that some HAART regimens, such as those including zidovudine, some NNRTI (e.g. efavirenz) and indinavir induce toxicity through induction of cardiomyocyte and endothelial cell apoptosis leading to endothelial dysfunction and vascular damage.
The unbalances in glucose metabolism depend on the particular antiretroviral drug in use. Treatments with stavudine, zidovudine, lamivudine or didanosine, as well as indinavir, or lopinavir/ritonavir, and efavirenz have been implicated in insulin resistance, glucose metabolism changes, and DM.
The use of lopinavir/ritonavir, stavudine, efavirenz and nelfinavir, zidovudine/lamivudine and didanosine/stavudine have already been reported as causative of dyslipedemia
While it should be noted that while lopinavir and ritonavir are older, first generation protease inhibitors (PIs), a different class of drug than the NRTI/NNRTIs, most of the drugs listed are in the latter classes (though I’d probably avoid lopinavir, too).
The second article of note is even more significant, in that it flat out calls for a halt to use of NRTIs. In Antiretroviral regimens sparing agents from the nucleoside(tide) reverse transcriptase inhibitor class: a review of the recent literature, the authors waste no time getting to the point in their abstract:
The nucleoside(tide) reverse transcriptase inhibitors (NRTIs) have traditionally been an important ‘back-bone’ of an antiretroviral therapy (ART) regimen. However all agents have been associated with both short- and long-term toxicity. There have also been concerns regarding the efficacy and safety of a treatment sequencing strategy in which those with past exposure and/or resistance to one or more NRTIs are re-exposed to ‘recycled’ NRTIs in subsequent ART regimens. Newer, potent and possible safer, agents from various ART classes continue to become available. There has therefore been growing interest in evaluating NRTI-sparing regimens.
Growing interest, eh? I’ll second that assertion, and indeed the rest of the Australian authors’ premise, but let me interject some personal information here. I chose just such a NRTI-sparing regimen when I decided to resume ARVs more than a year ago. In fact, I have been doing low dose boosted monotherapy, taking half dose darunavir, a PI, along with a low dose of ritonavir. Ritonavir is also a PI, but is prescribed mostly as a “booster” due to its ability to inhibit a metabolic liver enzyme, thereby boosting the circulating levels of other PIs, such as darunavir. While darunavir is noted for having fewer reported adverse effects than most ARVs, and I am reducing the risk even further by taking reduced doses, ritonavir is still considered to be a rather nasty drug. Granted, most of the reported adverse effects were documented in trials of ritonavir at much higher doses than it is currently prescribe.
Even at reduced dosages, this regimen—so far—has accomplished the goals of ARV therapy: greatly reducing so-called viral load, and increasing my CD4 counts and percentage. Depending on the response I get from the current protocol, I have considered trying to eliminate the ritonavir altogether. This report confirms my own suspicions that we need to find either a different “booster”, or perhaps conduct some research into the consequences of taking higher doses of darunavir, sans booster.
The abstract to this review of the peer-reviewed literature on antiretroviral therapy is so important that I am posting the balance of it here:
In this review, we examined studies of NRTI-sparing regimens in adult HIV-positive patients with varying degrees of ART experience. We found that in treatment experienced patients currently on a failing regimen with detectable viral load, there now exists a robust evidence for the use of NRTI-sparing regimens including raltegravir with a boosted-protease inhibitor with or without a third agent. In those on a virologically suppressive regimen switching to a NRTI-sparing regimen or in those ART-naïve patients initiating an NRTI-sparing regimen, evidence is sparse and largely comes from small exploratory trials or observational studies. Overall, these studies suggest that caution needs to be exercised in carefully selecting the right candidate and agents, especially in the context of a dual-therapy regimen, to minimise the risks of virological failure. There is residual toxicity conferred by the ritonavir boost in protease-inhibitor containing NRTI-sparing regimens. Fully-powered studies are needed to explore the place of N (t)RTI-sparing regimens in the sequencing of ART. Additionally research is required to explore how to minimise the adverse effects associated with ritonavir-based pharmacoenhancement.
One more observation, obvious when pointed out by a friend I discussed this article with, is that many of these older drugs are losing their patent protection. As more of them become available as cheap generics, there is a financial incentive for the larger and more dominant pharmaceutical companies who fund this kind of research, to use it as part of their own marketing efforts for the newer, less toxic and—most important to the bottom line—more expensive drugs in their warehouses. What is not being advocated is questioning the need to continue using multiple classes of drugs in “cocktails”, but that is another story for another time.
For now, I strongly encourage anyone taking, or facing a decision to take antiretroviral treatment to read the entire article.
I can’t help but notice that not only are none of the authors from the U.S., but they are all in the Southern Hemisphere: Australia and Brazil. There seems to be a correlation between ability to think “outside the box” regarding AIDS drug guidelines, and distance from the U.S. based NIH and CDC.